Just another day

Originally written October 16, 2006 (Updated edits in bold red)

“So sad / so sad / sometimes she feels so sad” ~ Paul McCartney, “Another Day”

I’m finishing up my third full day in the psych hospital and I’m accomplishing things totally unrelated to my “treatment.”

I’ve gotten through 100 pages of Mark Twain’s The Adventures of Tom Sawyer. It’s an interesting book — never read it before – and reading about Tom’s mischevous ways takes me away from the dreariness of a psych hospital. I have a mind to read Huck Finn afterward.

Your Drug May Be Your ProblemI’m reading several books at once, however. (I’ve got ADD when it comes to books; sometimes I finish them, sometimes I don’t.) I’m finally reading my Bible again and trying to plow through Your Drug May Be Your Problem. It’s an interesting book but most of it is alarming. The authors, Breggin and Cohen, argue against psychiatric drugs completely. The books raises some awareness about the use of psychiatric drugs but I think the authors are mostly crying “Fire!” about an unattended candle. The only time I somewhat took them seriously was their discussion about lithium. I’ve already heard — and now seen — its effects. I think lithium is a drug that really shouldn’t be used any more. Are the therapeutic effects of lithium really worth risking a patient to possible toxic levels?

It’s my second day of Effexor XR and currently, I feel all right. My first day, I had a horrible drowsy spell come over me within minutes of taking the drug; my husband insisted it was psychosomatic but after a day of being awake for the most part, I could only conclude that my one hour of drowsiness came from the Effexor. My second day produced a bit of an upset stomach and severe dry mouth. I honestly cannot drink enough. I’ve never experienced dry mouth before — never really knew what it was — but now I know and I don’t like it.

I’m currently on 37.5 mg. My psychiatrist wants me up to 150 mg by the time I’m out of here. I’ll probably fight for no more than 75 mg. I’m positive that anything above 100 mg would make me completely dull and numb. I’ve still got some vitality and spark in me. I don’t want what is considered a “normal” dosage for most people to be a dosage that renders me ineffectual.

I have my doubts about medication. And no matter how mentally ill I am, I think my doubts and concerns are legitimate. I’ve always wondered about a few things regarding the approach to psychiatric illnesses with medication.

Today’s Mood: 6

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: